Alert archive / Vermont / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 18, 2006, 12:20 PM EDT for Caledonia County, Vermont. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2006, 12:20 PM EDT (16:20 UTC)
- Expired
- Jul 18, 2006, 12:47 PM EDT
- In force
- 27 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Caledonia County, VT
The radar
The Burlington radar (KCXX), 91 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 11:44 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBTV 181620
SVRBTV
VTC005-181700-
/O.NEW.KBTV.SV.W.0049.060718T1620Z-060718T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1220 PM EDT TUE JUL 18 2006
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALEDONIA COUNTY IN NORTHEAST VERMONT
* UNTIL 100 PM EDT.
* AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR PEACHAM...AND MOVING EAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. JOHNSBURY AROUND 1225 PM EDT.
LOWER WATERFORD AROUND 1230 PM EDT.
THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4445 7216 4445 7192 4444 7194 4442 7192
4435 7185 4433 7200 4430 7205 4427 7206
4428 7217 4429 7218
$$
HANSON1 follow-up statement
000
WWUS51 KBTV 181647
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1246 PM EDT TUE JUL 18 2006
VTC005-181656-
/O.CAN.KBTV.SV.W.0049.000000T0000Z-060718T1700Z/
CALEDONIA VT-
1246 PM EDT TUE JUL 18 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALEDONIA COUNTY IS
CANCELLED...
THE STORM HAS MOVED OUT OF CALEDONIA COUNTY...ENDING THE SEVERE
WEATHER THREAT.
LAT...LON 4445 7216 4445 7192 4444 7194 4442 7192
4435 7185 4433 7200 4430 7205 4427 7206
4428 7217 4429 7218
$$
HANSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:02 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 18, 10:02 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1002 AM EDT TUE JUL 18 2006 .SHORT TERM /REST OF TODAY/... GOING FORECAST IN REAL GOOD SHAPE AND SEE NO REASON TO MAKE ANY CHANGES AT THIS TIME. ACTIVE STRONG/SEVERE STORMS ARE EXPECTED FROM MIDDAY ONWARD JUST SOUTH OF FRONTAL BOUNDARY MOVING THROUGH THE AREA. EXPECT THE FRONT TO BE ALONG A SLK-BTV-EFK LINE BY MIDDAY AND THEN CONTINUE SAGGING SOUTHWARD THROUGH THE AFTERNOON. INSTABILITY WILL BE MAXIMIZED SOUTH OF THE FRONT AS ELEVATED MIXED LAYER SAGS OVER THE AREA AND ENHANCES CAPE OVER THE AREA. AT THE SAME TIME...UPPER TROUGH MOVING EAST ACROSS SOUTHEAST CANADA WILL ENHANCE THE SHEAR PROFILE OVER THE AREA AND WILL BE SUFFICIENT TO PRODUCE ORGANIZED STORMS. HODOGRAPH SUGGESTS STORMS WILL BE LINEAR IN NATURE AND WIND DAMAGE WILL BE THE PRIMARY THREAT. AGAIN... AREAS MOST LIKELY TO SEE SEVERE WEATHER WILL BE ACROSS THE SOUTHERN HALF OF ESSEX COUNTY NEW YORK AND ADDISON...WASHINGTON... CALEDONIA...ESSEX...RUTLAND...WINDSOR...AND ORANGE COUNTIES IN VERMONT. STORMS WILL MOVE QUICKLY OUT OF THE AREA WITH COOLER AND DRIER WEATHER MOVING IN BEHIND THE COLD FRONT. && .PREV DISCUSSION... /ISSUED 305 AM EDT TUE JUL 18 2006/ SHORT TERM /TODAY THROUGH THURSDAY/... MAIN FORECAST PROBLEM IS SEVERE WEATHER POTENTIAL THROUGH THE DAYLIGHT HRS TODAY. EARLY THIS MORNING...WE/VE BEEN MONITORING CONVECTIVE COMPLEXES ACROSS SRN QUEBEC...WHICH HAVE BEEN UNABLE TO DEVELOP SWD OWING TO STRONG CAPPING INVERSION/CONVECTIVE INHIBITION IN PLACE ACROSS OUR FORECAST AREA. THE CAP WAS QUITE EVIDENT IN 00Z RAOB DATA FROM ALB...BUF...DTX...AND IS ASSOCIATED WITH RESIDUAL ELEVATED MIXED LAYER /EML/ PLUME WHICH IS WEDGED BETWEEN THE SRN QUEBEC CONVECTION AND THE H7 RIDGE AXIS WHICH EXTENDS ENE-WSW FROM THE MID ATLANTIC STATES ACROSS THE OHIO VLY. AT 0620Z...AN OUTFLOW BNDRY WAS MOVING SWD ACROSS THE NRN CHAMPLAIN VLY PER CXX BASE REFLECTIVITY...BUT AGAIN...IS UNABLE TO SERVE AS AN EFFECTIVE BNDRY FOR NEW DEEP CONVECTION WITH STRONG CIN. WE/LL NEED TO MONITOR EVOLUTION/PLACEMENT OF REMNANT MESO BOUNDARIES DURING THE DAYTIME TODAY. MEANWHILE...SFC COLD FRONT EXTENDS FROM PARENT CYCLONE IN N-CENTRAL QUEBEC SWWD ACROSS LK HURON TO CHICAGO IL VCNTY. SYNOPTIC FRONT WILL PROGRESS SEWD INTO OUR FA BY 18Z...COINCIDENT WITH GRADUAL COOLING IN 850-700MB LAYER WHICH WILL SLOWLY WEAKEN THE CAP. ALTHOUGH LEAD SHORTWAVE TROUGH IS LIFTING NEWD AWAY FROM FA IN N-CENTRAL QUEBEC...BROAD UPR TROUGH EXTENDS SWWD ACROSS THE CENTRAL GREAT LAKES REGION EARLY THIS MORNING...WITH BELT OF 45-55KT WLY MID-LEVEL WIND EXPECTED TO TRANSLATE ACROSS THE AREA DURING THE MID DAY HRS. ALTHOUGH SYNOPTIC FORCING IS NOT STG...SUFFICIENT DEEP-LAYER SHEAR AND PBL MOISTURE /DEWPOINTS NEAR 70F/ WILL BE IN PLACE ALONG/SOUTH OF SYNOPTIC COLD FRONT FOR ORGANIZED CONVECTIVE STORMS. FEEL THREAT OF SVR WX IS GREATEST ACROSS CENTRAL/S-CENTRAL VT...WHICH SHOULD HAVE GREATEST AMT OF TIME TO DESTABILIZE IN ADVANCE OF FRONTAL BNDRY WITH DAYTIME INSOLATIONAL HEATING. WITH 700-500MB LAPSE RATES IN EXCESS OF 7C/KM...MUCAPE VALUES OF 2000-2500 J/KG ARE LIKELY IN CENTRAL/S-CENTRAL VT BY EARLY AFTN. HODOGRAPHS ARE MAINLY UNIDIRECTIONAL SOUTH OF THE FRONT...AND DEEP-LAYER WLY FLOW SHOULD SUPPORT ORGANIZED CONVECTIVE LINE SEGMENTS WITH POSSIBLE BOWS DURING THE AFTN. SFC-6KM SHEAR VALUES WILL RANGE FROM 40-45 KTS...MORE THAN SUFFICIENT FOR ORGANIZED STORMS. FOR THE FORECAST...I/LL PLACE THE STRONGEST SVR WORDING FROM THE NE KINGDOM SWD ACROSS CENTRAL/S-CENTRAL VT...WITH MENTION OF LARGE HAIL/DMG WINDS WITH SOME TSTMS. WILL USE SM HAIL/GUSTY WIND WORDING ACROSS THE CHAMPLAIN VLY...REMAINDER OF NRN VT...AND ADIRONDACKS WHERE DESTABILIZATION WILL LIKELY NOT BE AS SIGNIFICANT. WILL LEAVE OUT ENHANCED WORDING IN THE ST. LAWRENCE VLY. WILL ALSO ISSUE AN SPS TO HIGHLIGHT THE SEVERE WEATHER THREAT. FOLLOWING FROPA...COOLER/DRIER AIR ADVECTS RAPIDLY SEWD INTO THE FA TONIGHT WITH CLEARING SKIES FROM NW-SE. SFC ANTICYCLONE BUILDS EWD AND WILL BE IN CONTROL OF OUR WX LATE TONIGHT THROUGH EARLY THURSDAY WITH ABUNDANT SUNSHINE AND TEMPERATURES CLOSER TO SEASONABLE AVERAGES. ON THURSDAY...SLY TO SWLY LOW-LEVEL FLOW FIELDS STRENGTHEN IN ADVANCE OF NEXT FRONTAL SYSTEM...LIKELY TO BE ACROSS THE EASTERN GREAT LAKES REGION BY 00Z FRIDAY. HAVE DEPICTED INCREASING CLDS ACROSS NRN NY THURSDAY AFTN IN GRIDS AND ZONES...BUT HAVE TAKEN OUT MENTION OF PRECIPITATION THURSDAY BASED ON 00Z GFS/WRF-NMM. BELIEVE PRECIP WILL HOLD OFF UNTIL THURSDAY NIGHT ALL SECTIONS. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... NO CHANGES TO EXTENDED FORECAST AT THIS TIME. TIMING OF ABOVE MENTIONED FRONTAL SYSTEM WILL BRING HIGHEST RAIN CHANCES TO THE FORECAST AREA DURING THE OVERNIGHT HRS THURSDAY THRU EARLY AFTN FRIDAY AS THE SYSTEM TRANSLATES EWD...WITH RETURN TO LOW-LEVEL CAA/DRY ADVECTION LATE FRIDAY INTO SATURDAY. SATURDAY WILL BE SEASONABLY WARM WITH LOW HUMIDITY AND ABUNDANT SUNSHINE. THE 00Z GFS DEPICTS A FRONTAL WAVE/DIGGING MID-LVL SHORTWAVE TROUGH ACROSS THE OHIO VLY SAT NIGHT INTO SUNDAY WHICH MAY INCREASE RAIN CHANCES LATE IN THE WEEKEND. CURRENT FORECAST IS ON TARGET WITH LATEST MODEL TRENDS. AVIATION... KSLK EXPECTED TO DECOUPLE FOR THE MUCH OF THE REST OF THE OVRNITE HRS AND HAVE THE BEST CHC AT SEEING SOME BR. SFC WINDS TO BECOME N-NW WITH TIME TODAY AND THEN DIMINISH AGAIN INTO TUE NITE. A FAIR AMT OF CLDS EXPECTED ACRS THE FA FOR THE BULK OF TODAY...THEN SOME CLEARING EXPECTED FOR MUCH OF TUE NITE. SOME CONVECTION IS POSSIBLE ACRS THE FA TODAY AS WELL...BUT WITH SOME UNCERTAINTY WITH REGARD TO TIMING AT INDIVIDUAL TAF SITES. TIMING WILL BE REFINED AS MESOSCALE DETAILS BECOME MORE CLEAR. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...EVENSON
Hazardous weather outlook, Jul 18, 10:38 AM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1038 AM EDT TUE JUL 18 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-191445- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 1038 AM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH ACROSS THE REGION TODAY ACCOMPANIED BY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE ACROSS THE REGION...WITH STRONG AND DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. AT THIS TIME...IT APPEARS THE HIGHEST THREAT OF ANY SEVERE WEATHER WOULD OCCUR SOUTH AND EAST OF BURLINGTON...OR FROM A TICONDEROGA TO MIDDLEBURY...TO MONTPELIER AND ST. JOHNSBURY LINE SOUTHWARD. AS THE FRONT PUSHES SOUTH OF THE AREA LATER THIS AFTERNOON...SKIES SHOULD BECOME PARTLY CLOUDY WITH LOWERING HUMIDITY VALUES UNDER LIGHT NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT AND FRIDAY...AND AGAIN ON NEXT SUNDAY NIGHT AND MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. JMG
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:54 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Washington | 36 min |
| Jul 18, 2:28 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 62 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.